VDC-Banner-new_468
zrt-banner2
grassroots-banner

Register / Log in

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

Dear Dr Cannell: Vitamin D ointment

Dear Dr. Cannell:

I live in Minnesota and after finding out I was highly D deficient, I began supplementing. I now maintain my 25(OH)D level in the 70’s. My doctor recently prescribed calcipotriene ointment for a longstanding issue with the skin on my hands. I am to use the ointment Monday through Friday, twice daily.

I am concerned about the ointment causing my D level to raise too high or causing issues with my calcium level. Should I be concerned?

Mary, Minnesota

Dear Mary:

Calcipotriol or calcipotriene is a synthetic derivative of calcitriol (activated vitamin D). It is helpful in the treatment of psoriasis, and marketed under the trade name “Dovonex” in the United States. Calcipotriol will certainly not affect your 25(OH)D levels.

It is comparable to activated vitamin D for binding the vitamin D receptor, while supposedly being less than 1% as active as activated vitamin D in raising calcium levels. Therefore, if you do not use too much, it should not raise your calcium levels, even if some is absorbed systemically.

However, Braun et al reported that hypercalcemia due to topical calcipotriol has been described in at least 15 cases.

Braun GS, Witt M, Mayer V, Schmid H. Hypercalcemia caused by vitamin D3 analogs in psoriasis treatment. Int J Dermatol. 2007 Dec;46(12):1315-7.

Georgiou S, Tsambaos D. Hypercalcaemia and hypercalciuria after topical treatment of psoriasis with excessive amounts of calcipotriol. Acta Derm Venereol. 1999 Jan;79(1):86.

In 90% of the reported cases, dosages exceeded the recommended 100 g calcipotriol ointment/week; almost all cases were overuse due to extensive psoriasis. However, Braun et al caution that rare individuals may be prone to hypercalcemia at normal calcipotriol dosages.

I don’t think you need to worry about an increased risk of hypercalcemia if you use calcipotriol sparingly, but you should work with your doctor. If you and your doctor want, you can check your serum calcium. But keep in mind, 70 ng/ml is a natural vitamin D level and, if you are hypercalcemic, it is the calcipotriol and not the vitamin D causing it. However, calcipotriol, if used as directed, usually doesn’t have much of an effect on serum calcium.

Lastly, you didn’t say how long your 25(OH)D levels have been at 70 ng/ml, nor which type of skin issue you deal with, but some people have noticed improvements in eczema after several months with levels above 50 ng/ml.

John Cannell, MD

About John Cannell, MD

Dr. John Cannell is founder of the Vitamin D Council. He has written many peer-reviewed papers on vitamin D and speaks frequently across the United States on the subject. Dr. Cannell holds an M.D. and has served the medical field as a general practitioner, emergency physician, and psychiatrist.

One Response to Dear Dr Cannell: Vitamin D ointment

  1. PeterVermont says:

    I take vitamin K2 to allay any concerns I might have about toxicity.

    Does the council think that vitamin d toxicity occur is all vitamin k dependent proteins are activated/carboxylated?

Leave a Reply